Is Ipecac Syrup Always the Best Remedy?
May 29, 2000 -- "Syrup of ipecac is the most important thing to have in your household in the event of a poisoning," says Rose Ann Soloway, RN, ABAT (a non-physician certification in clinical toxicology), associate director of the American Association of Poison Control Centers in Washington. "It's too late to run out and buy it after your child has already swallowed a toxic agent. You need immediate ingestion of it to limit the damage caused by the poison."
It?s important to know, however, that this syrup, which causes vomiting, is not always an appropriate remedy for an accidental poisoning. In some cases, vomiting can increase the damage caused by the poison. For this reason, ipecac should never be administered without first calling poison control or your pediatrician.
In fact, The Wall Street Journal reported in its February 25, 2000 issue that ipecac removes only 30% to 50% of the ingested substance. Keith M. Perrin, MD, a pediatrician at Napoleon Pediatrics in New Orleans, confirms this figure and recommends that a poisoned child be taken to the emergency room even after the syrup is administered. Another danger with ipecac, says Perrin, is administering too much, which can cause central nervous-system depression, resulting in decreased breathing and lethargy for 3 to 6 hours. Although age-appropriate dosages should be listed on the bottle of ipecac, the poison control center will advise you on how much to administer based on your child's weight.
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions